liver

New, Expensive, Widely-used Drugs Continue To Cause Liver Problems, Says Jefferson Liver Specialist (press release)

Thursday, August 24, 2006 by: NaturalNews
Tags: health news, Natural News, nutrition

eTrust Pro Certified

Most Viewed Articles
Popular on Facebook
CDC issues flu vaccine apology: this year's vaccine doesn't work!
Biologist explains how marijuana causes tumor cells to commit suicide
Depopulation test run? 75% of children who received vaccines in Mexican town now dead or hospitalized
BAM! Chipotle goes 100% non-GMO; flatly rejecting the biotech industry and its toxic food ingredients
Companies begin planting microchips under employees' skin
U2's Bono partners with Monsanto to destroy African agriculture with GMOs
NJ cops bust teenagers shoveling snow without a permit
Russia throws down the gauntlet: energy supply to Europe cut off; petrodollar abandoned as currency war escalates
McDonald's in global profit free fall as people everywhere increasingly reject chemically-altered toxic fast food
Chemotherapy kills cancer patients faster than no treatment at all
Why flu shots are the greatest medical fraud in history
600 strains of an aerosolized thought control vaccine already tested on humans; deployed via air, food and water
Flu vaccine kills 13 in Italy; death toll rises
Italian court rules mercury and aluminum in vaccines cause autism: US media continues total blackout of medical truth
The 21 curious questions we're never allowed to ask about vaccines
Vicious attack on Dr. Oz actually waged by biotech mafia; plot to destroy Oz launched after episode on glyphosate toxicity went viral
Orthorexia Nervosa - New mental disorder aimed at people who insist on eating a clean diet
Whooping cough outbreak at Massachusetts high school affected only vaccinated students

Delicious
Adverse drug reactions in the liver are the most common reason for drugs to be taken off the market, and the federal Food and Drug Administration now wants better ways to detect these problem drugs before they reach the market and injure users.

In an article published this week in the influential New England Journal of Medicine, lead author Victor J. Navarro, M.D., clinical associate professor of medicine at Jefferson Medical College of Thomas Jefferson University in Philadelphia, writes that liver injuries continue to plague the nation's drug development system, proving very costly to pharmaceutical companies that spend millions of dollars on development, only to find later that a new medicine is potentially toxic to the liver.

"Any drug can cause liver problems," says Dr. Navarro, who is also medical director for hepatology and liver transplantation in the Department of Medicine at Thomas Jefferson University Hospital. "Recognizing liver injury depends on vigilance," he says. "We propose in the paper that probably the best way to detect liver injury early is for patients to simply speak with their physicians about the drugs they are taking."

Because of their genetic makeup, certain people are more likely than others to develop liver-related problems, Dr. Navarro notes. He believes that in the coming decade, researchers will find new ways to develop safer drugs with fewer side effects by better understanding the potential genetic impact a new medication may have and by identifying those individuals who might be more likely to be harmed by the drug.

Dr. Navarro points out that some well-publicized instances of drug poisoning and liver injury from acetaminophen overdose have garnered widespread media attention. But acetaminophen is safe when taken properly. Some abuse it and others suffer accidental injury because they don't realize how much they are taking from other medications as well. Taking acetaminophen for headache along with decongestants--which also could contain the drug--for flu, for example, could lead to overdoses. Such accidental overdoses with acetaminophen have only relatively recently been recognized, within the last decade.

Another concern involves complementary medicines that people take because they are told they will "cleanse the liver and the blood." In fact, cautions Dr. Navarro, "such non-prescribed substances are not regulated by the FDA, and individuals can develop liver injuries from taking these. What's worse is that some people will continue to take these because they fail to recognize signs of liver injury, which can be very subtle."

A drug's dangerous effects on the liver don't always show up in clinical trials testing the effectiveness of a drug because they are such rare events and are often underreported. In drug trials, usually only a few thousand people are tested. There might be some early signs, but they do not become severe disease. Often, it is not until many thousands of patients are exposed that these factors become evident.

Take Ketek, for example, an antibiotic used to treat respiratory infections. In January, a report on the web site of the journal Annals of Internal Medicine described three cases of drug-induced liver disease in patients at one hospital who took the medication, prompting the Food and Drug Administration to issue a public health advisory warning doctors to monitor patients on Ketek.

Dr. Navarro explains that an individual will develop a reaction to a medication, never tell his or her doctor, and continue to take the drug. The reaction might never develop into something more serious and will simply go away, a process called "adaptation."

The authors suggest that "only large prospective trials" will provide the missing information on the causes behind drug-related liver toxicity. Dr. Navarro notes that an ongoing National Institutes of Health-supported study at five medical centers looks at drug-induced liver disease by collecting DNA samples and medical histories from patients who have experienced drug reactions.

"Patients who have had drug reactions are prospectively enrolled, histories are accrued, and samples are being collected," he explains, "to better understand what makes these individuals susceptible to the drugs."

Studies need to be done to uncover specific metabolic pathways involved in drug-caused liver injuries, Dr. Navarro adds. "Why do certain people develop injuries while others don't? Some may be susceptible because of a genetic constitution that makes them react to a drug. The pharmaceutical industry wants to identify these pathways to try to avoid them.

"The issue of acetaminophen and other drugs causing liver problems has been around for a while," he says. "The fact that it keeps happening is a sign that we have much to learn."

Join over four million monthly readers. Your privacy is protected. Unsubscribe at any time.
comments powered by Disqus
Take Action: Support NaturalNews.com by linking back to this article from your website

Permalink to this article:

Embed article link: (copy HTML code below):

Reprinting this article:
Non-commercial use OK, cite NaturalNews.com with clickable link.

Follow Natural News on Facebook, Twitter, Google Plus, and Pinterest

Colloidal Silver

Advertise with NaturalNews...

Support NaturalNews Sponsors:

Advertise with NaturalNews...

GET SHOW DETAILS
+ a FREE GIFT

Sign up for the FREE Natural News Email Newsletter

Receive breaking news on GMOs, vaccines, fluoride, radiation protection, natural cures, food safety alerts and interviews with the world's top experts on natural health and more.

Join over 7 million monthly readers of NaturalNews.com, the internet's No. 1 natural health news site. (Source: Alexa.com)

Your email address *

Please enter the code you see above*

No Thanks

Already have it and love it!

Natural News supports and helps fund these organizations:

* Required. Once you click submit, we will send you an email asking you to confirm your free registration. Your privacy is assured and your information is kept confidential. You may unsubscribe at anytime.